Pennsylvania, 2017

Damaging Winds in Pennsylvania, April 30, 2017

April 30, 2017 · NWS CTP · 5 events in 4 counties and zones

Widely scattered thunderstorms formed in an unseasonably warm and humid airmass over western Pennsylvania, while southeasterly flow and a cooler, more stable airmass was situated across eastern Pennsylvania. After an overcast morning, the warmer air made it into the south-central mountains of Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widely scattered thunderstorms formed in an unseasonably warm and humid airmass over western Pennsylvania, while southeasterly flow and a cooler, more stable airmass was situated across eastern Pennsylvania. After an overcast morning, the warmer air made it into the south-central mountains of Pennsylvania. One of the storms developed over Cambria County and became severe as it descended the Allegheny Front into Altoona, producing wind damage and hail across central Blair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 30, 4:50 PM EST, 11 minutes earlier.

Area forecast discussion, Apr 30, 4:50 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
550 PM EDT Sun Apr 30 2017

.SYNOPSIS...
A nearly stationary front will remain just south of PA today.
A strong cold front will move across the region on Monday
followed by brisk west to northwest winds and cooler air for
Tuesday. Fair weather with milder temperatures will occur
Wednesday under a weak ridge of high pressure. Deep moisture
will flow north into the state Thursday afternoon through Friday
bringing a return to inclement weather.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The strong late April sun has effectively led to the western
periphery of the low cloud shield eroding as the warm air tries
to chew away at the cool air damming pattern. Eastern areas
remain relatively cool with more clouds than sun, but even there
satellite indicates there are a lot of thin areas and breaks.

Latest radar shows that convection has fired in the unstable air
over western PA where the sun has been out all day. These
popcorn cells are streaking NNE over my western and NWRN zones,
and will likely continue into the late afternoon before lowering
sun angles lead to a weakening trend.

QPF is expected to be generally a few hundredths to around one
tenth of an inch on average with the usual isolated heavier
amounts in the stronger convection.

After the usual melting away of the convection when the sun goes
down, the remainder of the overnight should stay dry in most
locations. It will be very mild in the mid to upper 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday represent the most active day in the forecast period.

A potent cold front is expected to pass through the region
during the afternoon and early evening Monday. Strong deep
layer shear and respectable instability are generated by all the
near term deterministic models. SPC has elevated the RISK to
ENHANCED with EHI's forecast in the 2-3 range (anything above
1.0 is considered significant). The mitigating factor to be
aware of (as always) will be the amount of cloud cover in the
warm air ahead of the cold front. The cool air damming as
defined by low level stability is forecast to mix out rapidly
early in the day. With the cold front and upper flow strongly
aligned, I would expect the warm sector to mix out and at least
a healthy mix of sun and clouds to develop by mid to late
morning.

Temps should return/rise to very very warm levels on Monday.

A narrow north/south ribbon of +3-4 sigma PWAT air along and
just ahead of the cold front will support some locally heavy
downpours and QPF up over one inch in some spots. WPC highlights
a small portion of my NERN zones with a MARGINAL risk of heavy
rain/flooding. It's too soon to get into watches at this point.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Expect significant convection to be ongoing/near to exiting the
CWA at the start of the period Monday night. Cold front forcing
the convection will move east through the state overnight into
Tuesday morning, advecting much chillier air into the state
Cyclonic flow with a gusty NW wind and unsettled light showery
weather will persisting mainly for the northern part of the
state right into Wednesday.

A chance for a more widespread (potentially MDT to HVY) rain
arrives Thu into Fri as latest 00Z Operational GFS/EC run and
their EFSs are coming into decent/converging agreement with an
area of low pressure progged to develop along the southern
Appalachians and the lift north-northeastward.

Although this event shows some pretty strong signals (even at
this long time range) for a potential, widespread 1-2 inch
rainfall late in the upcoming week, A wide and varying array of
models solutions has been present prior to the latest model run
or two to throw some uncertainty into the mix w/respect to the
specific timing and amount of showers across the CWA.

Fri night and Saturday will turn windy and quite cool with
isolated rain showers falling across the central mtns, while
the Alleghenies experiences more numerous rain showers (and
yes, maybe even the last gasp of show showers until later this
fall).

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Adjusted 21Z TAFS for ongoing convection.

Earlier discussion below.

Cool, stable air with MVFR stratus covers the eastern half of
central Pennsylvania, while the western half is solidly in the
warm, humid air with -SHRA and TSRA developing.

The eastern airfields of KIPT, KMDT and KLNS currently have an
MVFR status layer that is eroding rapidly as evidenced by
satellite. These areas will slowly break into good VFR up
through sunset. Patchy fog is possible overnight with low level
moisture and stable air in place.

An area of showers and thunderstorms are developing over western
Pennsylvania and will gradually move toward KBFD and KJST where
VCTS and VCSH have been added to the forecast. However, these
storms are pulsing up and down and as they move into the stable
air where stratus was slow to lift, expect them to diminish in
coverage before reaching KAOO and KUNV.

A cold front will approach the region tomorrow but precipitation
will hold off until after this forecast period.

Outlook...

Mon...Breezy. Showers/thunderstorms likely with periods of
sub-VFR. A few strong-severe storms possible wrn 1/2 Monday
afternoon/evening. FROPA Monday night.

Tue-Wed...Breezy with a chance of showers NW.

Thu...Widespread sub-VFR with rain likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Lambert/Gartner
AVIATION...La Corte/Martin
Hazardous weather outlook, Apr 30, 8:17 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
917 AM EDT Sun Apr 30 2017

PAZ004-005-010-017-024-033>036-064-011330-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-Bedford-Fulton-
Franklin-Adams-
917 AM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

There is a Marginal risk of a severe thunderstorm this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Monday
afternoon and evening. The greatest risk area for severe storms is
west of Interstate 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-056>059-
063-065-066-011330-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
York-Lancaster-
917 AM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Monday
afternoon and evening. The greatest risk area for severe storms is
west of Interstate 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 3:46 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
446 PM EDT SUN APR 30 2017

PAZ018-024-025-302115-
Northern Centre PA-Blair PA-Cambria PA-
446 PM EDT SUN APR 30 2017

...SPECIAL WEATHER STATEMENT...

At 444 PM EDT, Doppler radar indicated a strong thunderstorm near
Loretto, moving northeast at 30 mph. Another strong storm has formed
behind this storm.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Altoona, Portage, Ebensburg, Tyrone, Bellwood, Horseshoe Curve,
Prince Gallitzin State Park, Lilly, Loretto, Patton, South Fork,
Ehrenfeld, Tipton, Birmingham, Gallitzin, Blandburg, Sinking Valley,
Carrolltown, Sandy Ridge and Cresson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4063 7876 4073 7852 4073 7836 4074 7836
      4076 7837 4080 7834 4088 7813 4080 7814
      4074 7823 4074 7815 4072 7815 4068 7822
      4062 7817 4056 7820 4054 7818 4033 7882
TIME...MOT...LOC 2044Z 190DEG 26KT 4056 7862

Martin
Special weather statement, Apr 30, 4:15 PM EST, 46 minutes before
Special Weather Statement
National Weather Service State College PA
515 PM EDT SUN APR 30 2017

PAZ017>019-024-025-302215-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-
Southern Centre PA-
515 PM EDT SUN APR 30 2017

...SPECIAL WEATHER STATEMENT...

At 514 PM EDT, Doppler radar indicated a strong thunderstorm near
Blandburg, moving northeast at 30 mph. Other strong storms are
just to the south of this storm.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Jeffries, North Philipsburg, Osceola Mills, Woodland, South
Philipsburg, Blandburg, Philipsburg, Sandy Ridge, Houtzdale, Chester
Hill, Port Matilda, Prince Gallitzin State Park, West Decatur, Ramey,
Glen Hope, Brisbin, Wallaceton, Coalport, Irvona and Morrisdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4061 7840 4072 7862 4103 7835 4084 7798
TIME...MOT...LOC 2114Z 215DEG 28KT 4073 7844

Martin
Special weather statement, Apr 30, 4:28 PM EST, 33 minutes before
Special Weather Statement
National Weather Service State College PA
528 PM EDT SUN APR 30 2017

PAZ024-025-302230-
Blair PA-Cambria PA-
528 PM EDT SUN APR 30 2017

...SPECIAL WEATHER STATEMENT...

At 527 PM EDT, Doppler radar indicated a strong thunderstorm over
Cresson, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Loretto, Bellwood, Gallitzin, Horseshoe
Curve, Sinking Valley, Lakemont, Canoe Creek State Park, Cresson,
Duncansville, Williamsburg, Sankertown, Lilly, Tipton, Tunnelhill,
Ashville, Peoples Natural Gas Field, Allegheny Portage Railroad
National Historic Site and Penn State Altoona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4052 7868 4064 7827 4047 7816 4039 7863
TIME...MOT...LOC 2127Z 258DEG 9KT 4045 7857

Martin
Special weather statement, Apr 30, 4:50 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
550 PM EDT SUN APR 30 2017

PAZ004-302215-
Warren PA-
550 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 615
PM EDT...

At 550 PM EDT, Doppler radar indicated a strong thunderstorm 11 miles
northeast of Tionesta, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Warren, Sheffield, Warren South, Kinzua Dam, Chapman State Park and
Clarendon.

LAT...LON 4183 7892 4183 7895 4162 7896 4163 7937
      4188 7914 4192 7892
TIME...MOT...LOC 2150Z 227DEG 35KT 4161 7930

Evanego

The radar

The State College radar (KCCX), 57 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blair

When
April 30, 5:01 PM EST
Where
Blair County, 1.72 mi ENE of Mill Run
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.510, -78.400

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Altoona.

Thunderstorm Wind, Blair

When
April 30, 5:16 PM EST
Where
Blair County, 0.8 mi N of Mt Etna
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.532, -78.171

A severe thunderstorm produced a microburst with winds estimated near 70 mph, knocking down approximately 40 trees in the vicinity of Goodman Road and Fox Run Road in Blair County.

Thunderstorm Wind, Huntingdon

When
April 30, 5:40 PM EST
Where
Huntingdon County, 1.2 mi NNW of Center Union
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.545, -77.961

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Route 26 north of Huntingdon.

Thunderstorm Wind, McKean

When
April 30, 5:54 PM EST
Where
McKean County, 0.86 mi SE of Smethport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.810, -78.440

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Smethport.

Thunderstorm Wind, Potter

When
April 30, 6:28 PM EST
Where
Potter County, 0.96 mi SSE of Coneville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.888, -78.060

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires, blocking Whitney Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683261, 683263, 683264, 683265, 683266.